Tennessee, 2003

Hail in Tennessee, May 15, 2003

May 15, 2003 · NWS MRX · 1 event in 1 county or zone

Quarter size occurred ten miles southwest of Maryville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Quarter size occurred ten miles southwest of Maryville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 15, 2:35 PM EST, 3 hours 10 minutes earlier.

Area forecast discussion, May 15, 2:35 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
335 PM EDT THU MAY 15 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
********************************************************************
AFTERNOON FORECAST DISCUSSION
335 PM EDT THU MAY 15 2003

...SEVERE THUNDERSTORM WATCH CONTINUES THROUGH 7 PM EDT...
MCS CONTINUES TO DEVELOP ACROSS KY AND NORTH-CENTRAL TENNESSEE.
THE CLUSTER OF STORMS WILL CONTINUE TO MOVE INTO AND ACROSS THE
FORECAST AREA REST OF THIS AFTERNOON AND EVENING.  LIKELY/CAT
COVERAGE...BUT ONLY EXPECT SCATTERED STORMS AT BEST BY 00Z.
WBZ NEAR 9500-10000 FEET AND MID-LEVEL DRY AIR WILL CONTINUE
POTENTIAL OF LARGE HAIL AND DAMAGING WINDS.  MRX RADAR SHOWING
SOME MID-LEVEL ROTATION WITH THESE STORMS ENHANCING THE POTENTIAL
FOR LARGE HAIL.

SOME TRAINING OF STORMS AND K-INDICES IN THE MID-UPPER 30S WILL
PRODUCE A CHANCE OF LOCALIZED FLASH FLOODING. WILL NOT ISSUE
A FLOOD WARNING AT THIS TIME DUE TO ONLY LOCALIZED PROBLEMS.

RECENT RAINS AND ENOUGH BREAKS IN THE CLOUDS WILL ALLOW PATCHY
DENSE FOG TO DEVELOP.

SLOW MOVING COLD FRONT WILL MOVE INTO THE TENNESSEE VALLEY AND
SOUTHERN APPALACHIANS FRIDAY AND MAKE ITS HOME.  BEST CHANCE
OF AFTERNOON STORMS WILL BE ACROSS THE SOUTHERN SECTIONS OF THE
FORECAST AREA FRIDAY.  APPROACH OF NEXT SHORT-WAVE WILL INCREASE
THE COVERAGE AND INTENSITY OF THE STORMS FOR SATURDAY. MORE
ORGANIZED SEVERE WEATHER POSSIBLE FOR SATURDAY.

UPPER TROUGH WILL MOVE SLOWLY ACROSS THE SOUTHERN APPALACHIANS
FOR SUNDAY THROUGH MONDAY MORNING WITH A CONTINUED CHANCE OF
SHOWERS AND THUNDERSTORMS.  ANOTHER COLD FRONT WILL PULL THROUGH
THE AREA EARLY NEXT WEEK WITH DRIER CONDITIONS FOR WEDNESDAY AND
THURSDAY.

FCSTID =   15
CHA   61  83  64  83 /  40  50  50  70
TYS   59  81  61  80 /  50  30  40  70
TRI   54  78  58  75 /  50  20  40  70
OQT   59  80  61  80 /  50  30  40  70

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DH

*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
925 AM EDT THU MAY 15 2003

SATELITTE SHOWS A SHORT-WAVE MOVING EAST-SOUTHEAST ACROSS THE
OHIO VALLEY.  ONE LOBE OF ENERGY MOVING ACROSS EASTERN KENTUCKY
PRODUCING AN AREA OF SHOWERS AND THUNDERSTORMS.  ANOTHER WAVE
IS MOVING ACROSS IL. SURFACE LOW IS LOCATED ACROSS SOUTHERN
IL.  MESO-ETA SHOWS A 90-100 KNOT 300 MB JET MOVING ACROSS
THE MID-SECTION OF THE NATION WITH THE OHIO AND TENNESSEE
VALLEYS UNDER THE INFLUENCE OF THE LEFT FRONT QUAD.

MSAS ANALYSIS SHOWS ATMOSPHERE ALREADY MODERATELY UNSTABLE ACROSS
MOST OF KENTUCKY AND NORTHERN SECTIONS OF TENNESSEE. MESO-ETA
SHOWS LIFTED INDICES DROPPING TO -6 TO -7 THIS AFTERNOON WITH
CAPES NEAR 2500 J/KG. WINDS ALOFT WILL BE FAIRLY WEAK...SO
STRAIGHT LINE WIND DAMAGE NOT EXPECTED...HOWEVER...PRESENCE
OF A MID-LEVEL DRYING SUGGEST POTENTIAL OF WET MICRO-BURSTS.

LEVEL OF WBZ WILL BE BETWEEN 9500-10500 FEET...SO POTENTIAL OF
LARGE HAIL ALSO EXISTS TODAY. PLAN ON INCLUDING SOME POSSIBLY
SEVERE FOR THIS AFTERNOON AND EVENING.

MAY UP POPS SOME...BUT OVERALL CURRENT FORECASTS LOOKS GOOD.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DH

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
325 AM EDT THU MAY 15 2003

CURRENT SURFACE ANALYSIS SHOWS A LOW PRESSURE AREA OVER CENTRAL
ILLINOIS AND INDIANA...WITH A WEAK COLD FRONT STRETCHING WEST AND
EAST OF IT NORTH OF THE OHIO RIVER. NUMEROUS SHOWERS AND TSTORMS ARE
ALREADY DEVELOPING ACROSS THE OHIO RIVER VALLEY...AND EXPECT THIS
ACTIVITY TO CONTINUE TO MOVE SOUTHEAST INTO THE FORECAST AREA TODAY.
THIS COLD FRONT AND AN UPPER TROUGH IS EXPECTED TO MOVE ACROSS THE
FORECAST AREA THIS AFTERNOON...WITH A MODERATELY UNSTABLE AIRMASS
ALLOWING FOR THE POSSIBILITY OF SOME SEVERE TSTORMS WITH DAMAGING
WINDS AND LARGE HAIL. THIS COLD FRONT SHOULD MOVE THROUGH MOST OF THE
AREA BY THIS EVENING...AND BECOME QUASI-STATIONARY OVER THE DEEP
SOUTH ON FRIDAY. WITH THIS FRONTAL PASSAGE...A TEMPORARY BREAK IN
CONVECTION IS EXPECTED ACROSS THE FORECAST AREA LATER TONIGHT UNTIL
FRIDAY AFTERNOON...WHEN INSTABILITY AND MOISTURE RETURN TO PRODUCE A
FEW SCATTERED AFTERNOON AND EVENING TSTORMS. THE STATIONARY FRONT
OVER THE DEEP SOUTH IS PROGGED TO MOVE NORTH AS A WARM FRONT ON
SATURDAY...AS A LOW PRESSURE SYSTEM DEVELOPS OVER THE LOWER
MISSISSIPPI VALLEY. THIS SYSTEM WILL KEEP THE CHANCE FOR ADDITIONAL
CONVECTION IN THE FORECAST THROUGH THE WEEKEND...AS THIS LOW MOVES
INTO THE SOUTHERN APPALACHIAN REGION ON SUNDAY.

AS FOR TEMPS...NGM AND GFS GUIDANCE NUMBERS ARE IN GOOD AGREEMENT
THROUGH FRIDAY AND LOOK REASONABLE. WILL TREND TOWARD A COMPROMISE
BETWEEN THE TWO ON FRIDAY NIGHT.

THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY:

CHA   77  60  83  63 /  60  40  40  40
TYS   74  59  80  63 /  60  40  30  40
TRI   71  55  78  60 /  60  40  20  40
OQT   74  59  80  63 /  60  40  30  40

DMG

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
900 PM EDT WED MAY 14 2003

NOT ENOUGH OF A TREND TO HANG AN UPDATE ON TONIGHT.  SOUTHERLY WINDS
CONTINUE TO PUMP MOISTURE INTO THE REGION AS A WARM WARM MOVES
ACROSS THE AREA.  SHOWERS JUST TO THE WEST OF THE FORECAST AREA
APPEAR TO BE WEAKENING...HOWEVER CANNOT RULE OUT RE-DEVELOPMENT
OVERNIGHT.  CURRENT LIKELY FORECAST FOR THE SOUTHERN HALF OF THE
AREA MAY BE A LITTLE STRONG...BUT NOT ENOUGH INFORMATION FOR ME TO
CHANGE AT THIS TIME.  TEMPERATURE FORECASTS APPEAR TO BE REASONABLE.
NO CHANGES PLANNED.
Hazardous weather outlook, May 15, 4:34 AM EST, 13 hours 11 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-161000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
534 AM EDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY.  A SURFACE
FRONT WILL MOVE THROUGH THE AREA TODAY.  WITH THE UNSTABLE
ATMOSPHERE...SEVERE THUNDERSTORMS WILL BE POSSIBLE...MAINLY THIS
AFTERNOON AND EVENING.  THE MAIN THREATS WITH ANY STORMS WILL BE
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

THERE WILL ALSO BE A CHANCE FOR STRONG TO SEVERE STORMS ON SATURDAY
AND SUNDAY...AS AN UPPER LEVEL TROUGH PASSES OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...AND AGAIN THIS WEEKEND.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

GH

In the hours before

Local storm report, May 15, 2:51 PM EST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
351 PM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0343 PM    SUNBRIGHT                 TN   TORNADO
05/15/03   MORGAN                         REPORT OF A POSSIBLE
                                          TORNADO TOUCHDOWN IN
                                          SUNBRIGHT WITH ONLY TREES
                                          DAMAGED. REPORTED BY
                                          SHERIFFS DISPATCH.

0343 PM    SUNBRIGHT                 TN   1.75 IN HAIL
05/15/03   MORGAN                         GOLF BALL SIZE HAIL
                                          REPORTED IN SUNBRIGHT.
                                          REPORTED BY DISPATCH.
Local storm report, May 15, 3:25 PM EST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
425 PM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0343 PM    SUNBRIGHT                 TN   TORNADO
05/15/03   MORGAN                         PROBABLE TORNADO
                                          TOUCHDOWN AT JOANN
                                          HENRYS TRAILER PARK WITH
                                          TRAILERS DAMAGED...TREES
                                          DOWN AND SOME INJURIES.
                                          REPORTED BY SHERIFFS
                                          DISPATCH.
Local storm report, May 15, 3:45 PM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
445 PM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0438 PM    OAK RIDGE                 TN   1.00 IN HAIL
05/15/03   ANDERSON                       QUARTER SIZE HAIL.
                                          REPORTED AMATEUR RADIO
                                          OPERATOR/STORM SPOTTER.

0438 PM    OAK RIDGE                 TN   70 MPH TSTM GUST
05/15/03   ANDERSON                       WINDS ESTIMATED AT 60 TO
                                          70 MPH. REPORTED BY
                                          AMATEUR RADIO
                                          OPERATOR/STORM SPOTTER.
Local storm report, May 15, 3:53 PM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
453 PM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0448 PM    CLINTON                   TN   1.00 IN HAIL
05/15/03   ANDERSON                       DIME TO QUARTER SIZE HAIL
                                          REPORTED BY HAM
                                          RADIO
                                          OPERATOR.
Local storm report, May 15, 4:18 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
518 PM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    KNOXVILLE                 TN   0.75 IN HAIL
05/15/03   KNOX                           DIME SIZE HAIL. REPORTED
                                          BY AMATEUR RADIO
                                          OPERATOR.

0455 PM    KNOXVILLE                 TN   100 MPH TSTM GUST
05/15/03   KNOX                           ESTIMATED 80 TO 100 MPH
                                          WINDS IN CEDAR BLUFF
                                          AREA. REPORTED BY AMATEUR
                                          RADIO OPERATOR.

0505 PM    KNOXVILLE                 TN   1.00 IN HAIL
05/15/03   KNOX                           QUARTER SIZE HAIL
                                          REPORTED IN KNOXVILLE.
                                          REPORTED BY AMATEUR RADIO
                                          OPERATOR.

0507 PM    POWELL                    TN   1.75 IN HAIL
05/15/03   KNOX                           GOLF BALL SIZE HAIL IN
                                          POWELL. REPORTED BY
                                          TELEVISION CHANNEL 8.

The radar

The Knoxville radar (KMRX), 85 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Blount

When
May 15, 5:45 PM EST
Where
Blount County, 10 mi SW of Maryville
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.650, -84.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354881.